Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Buffalo, NY

June 30, 2006Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 30, 2006, 3:27 PM EDT for Erie County, New York. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2006, 3:27 PM EDT (19:27 UTC)
Expired
Jun 30, 2006, 4:30 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Erie County, NY

The radar

The Buffalo radar (KBUF), 27 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:50 PM EDTHAIL 0.75Colden, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 301929
SVRBUF
NYC029-302030-
/O.NEW.KBUF.SV.W.0041.060630T1927Z-060630T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
327 PM EDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN WESTERN NEW YORK

* UNTIL 430 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL ON A   
  LINE FROM EDEN TO EAST AURORA. THEY WERE MOVING SOUTHEAST AT 10    
  MPH. REMEMBER...SEVERE THUNDERSTORMS CAN ALWAYS PRODUCE TORNADOES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BOSTON BY 345 PM EDT...
  BOSTON BY 400 PM EDT...

LAT...LON 4283 7867 4270 7884 4251 7881 4268 7846

$$

SFM
2 follow-up statements
000 
WWUS51 KBUF 301957
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
356 PM EDT FRI JUN 30 2006

NYC029-302030-
/O.CON.KBUF.SV.W.0041.000000T0000Z-060630T2030Z/
ERIE NY-
356 PM EDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR ERIE COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM 
JUST OFF THE SHORE OF SILVER CREEK...EAST ACROSS COLLINS AND COLDEN 
TO SPRINGVILLE. THE STRONGEST STORM WILL BE MOVING ONSHORE JUST 
SOUTH OF ANGOLA BY 410 PM...WHILE THE REST MOVE SOUTH OF CATTARAUGUS 
CREEK BY 425 PM. THE STORM HAS A HISTORY OF LARGE HAIL.

LAT...LON 4277 7872 4272 7936 4251 7881 4268 7854

$$

SFM
000 
WWUS51 KBUF 302030
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
430 PM EDT FRI JUN 30 2006

NYC029-302040-
/O.EXP.KBUF.SV.W.0041.000000T0000Z-060630T2030Z/
ERIE NY-
430 PM EDT FRI JUN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY EXPIRES AT 430 PM
EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4277 7872 4272 7936 4251 7881 4268 7854

$$

JJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:30 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 30, 1:30 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
130 PM EDT FRI JUN 30 2006

.UPDATE...

WELL...THE LESSON TODAY IS DONT GO BELOW IN NORTHWEST FLOW. THE
THIN LINE OF CONVECTION MENTIONED IN THE UPDATE BELOW ASSOCIATED
WITH A SHORTWAVE IS EXPANDING WITH DAYTIME HEATING AND A GENERALLY
UNSTABLE AIRMASS. THE THREAT OF SEVERE WEATHER REMAINS LOW...BUT
DO EXPECT SOME REPORTS OF SMALL HAIL WITH THE LOW FREEZING LEVEL.
ON THE OTHER HAND...OUR NEIGHBORS UP NORTH JUST ISSUED A
WARNING...SO WE WILL HAVE TO MONITOR THIS. NEW FORECASTS OUT AS
WELL AS A NOWCAST.  THE WESTERN SOUTHERN TIER AND EXTREME SOUTHERN
ERIE COUNTY STILL LOOK DRY WITH GOOD LAKE SHADOWING NOW WELL
APPARENT ON THE VISIBLE SATELLITE IMAGERY.

&&

.PREV DISCUSSION...
/ISSUED 1015 AM EDT FRI JUN 30 2006/

UPDATE...
SHORTWAVE PRODUCING A THIN LINE OF SHOWERS AND THUNDERSTORMS OVER
SOUTHERN ONTARIO...FROM ABOUT TORONTO NORTHWEST. SOUTH OF THIS
LINE DO NOT EXPECT ANY DEVELOPMENT AND WILL REMOVE FROM FORECAST.
THIS INCLUDES ERIE COUNTY AND THE WESTERN SOUTHERN TIER AREAS. THE
REMAINDER OF THE FORECAST AREA...INCLUDING THE GENESEE
VALLEY...FINGER LAKES...AND EASTERN LAKE ONTARIO REGION WILL STILL
HAVE THE POTENTIAL FOR AFTERNOON THUNDERSTORMS. CONVECTION SHOULD
REMAIN BELOW SEVERE CRITERIA BASED OFF OF CAPE AND LI INDICES AS
WELL AS OTHER CONVECTIVE PARAMETERS. HOWEVER...WE STILL HAVE A
RELATIVELY COLD AIRMASS OVERHEAD...ABOUT -17C AT 500MB...AND THE
FREEZING LEVEL CONTINUES TO SLOWLY LOWER...NOW AT 9000FT. WITH
THIS IN MIND THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE SOME SMALL HAIL. A
LOOK AT THE 00Z NCAR WRF-ARW 4KM MODEL ONLINE SHOWS VERY LITTLE
ACTIVITY FOR THIS AFTERNOON AND EVEN PETERS OUT CURRENT ACTIVITY
IN ONTARIO. THIS MODEL HANDLED YESTERDAYS CONVECTION QUITE WELL. GRIDS
OUT TO PUBLIC/WEB AND ZFP OUT IN A FEW.

PREV DISCUSSION...
/ISSUED 240 AM EDT FRI JUN 30 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...

RADAR SHOWS SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A
FAST MOVING SHORT WAVE HEADED FOR THE AREA, SO WE HAVE FOLLOWED
GUIDANCE AND KEPT CHANCE POPS IN FOR TODAY, BUT WE HAVE BROUGHT
THEM IN DURING THE MORNING PER THE WRF MODEL. BOTH THE NAM AND WRF
SHOW MOISTURE LINGERING INTO THE EVENING, AND WE HAVE KEPT A
CHANCE FROM THE GENESEE VALLEY EASTWARD.

CONDITIONS IMPROVE TONIGHT AS THE UPPER TROUGH MOVES EAST.
SATURDAY WILL BE MAINLY DRY, BUT THEN THE NEXT SHORT WAVE MOVES IN
LATE IN THE DAY, WITH THUNDERSTORMS POSSIBLE LATE IN THE AFTERNOON
IN THE WEST AND LIKELY EVERYWHERE SATURDAY NIGHT. BUFKIT SHOWS A
STRONG LOW LEVEL JET, SO DAMAGING WINDS ARE POSSIBILITY WITH
THUNDERSTORMS. THE ACTIVITY SHOULD LINGER INTO SUNDAY MORNING,
THEN CONDITIONS WILL IMPROVE ONCE AGAIN AS A SURFACE RIDGE BUILDS
IN FROM THE WEST.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

WEAK SYSTEMS WILL CONTINUE TO SPEED ACROSS THE OUR REGION SUNDAY
NIGHT AND MONDAY AS THE UPPER FLOW REMAINS ZONAL. A SURFACE RIDGE
WILL MOVE THROUGH SUNDAY NIGHT THEN A COLD FRONT WILL FOLLOW MONDAY.
A SECONDARY FRONT IS FORECAST TO MOVE THROUGH ON TUESDAY MORNING.
ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THESE
FRONTAL PASSAGES IT WILL BE RAIN FREE THE VAST MAJORITY OF THE TIME
SO DONT LET THE FORECAST SPOIL YOUR HOLIDAY PLANS. TEMPERATURES
WILL BE NEAR NORMAL...CLOSE TO 80 FOR HIGHS THROUGH THE HOLIDAY.
A SURFACE HIGH IS EXPECTED TO MOVE IN FROM THE UPPER GREAT LAKES
WEDNESDAY AND THURSDAY WITH GENERALLY FAIR WEATHER THE RESULT.

AVIATION...

AN UPPER DISTURBANCE WILL BRING VFR CLOUDS INTO THE AREA TODAY,
SCATTERED SHOWERS AND THUNDERSTORMS MAY BRIEFLY LOWER CEILINGS AND
VISIBILITY TO MVFR. THE CLOUDS WILL DISSIPATE TONIGHT, BUT
ISOLATED MVFR CEILINGS COULD DEVELOP OVERNIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

UPDATE...ZAFF
Hazardous weather outlook, Jun 30, 3:04 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
304 AM EDT FRI JUN 30 2006

NYZ001>008-010>014-019>021-085-010715-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
304 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010715-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
304 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:41 PM EDTSpecial Marine WarningBUF34 min
Jun 30, 2:08 PM EDTSpecial Marine WarningBUF97 min
Jun 30, 2:14 PM EDTSevere Thunderstorm WarningBUFErie61 min
Jun 30, 2:21 PM EDTSevere Thunderstorm WarningBUFWyoming54 min
Jun 30, 2:42 PM EDTSpecial Marine WarningBUF93 min
Jun 30, 3:00 PM EDTTornado WarningBUFErie30 min
Jun 30, 3:15 PM EDTSevere Thunderstorm WarningBUFWyoming60 min
Jun 30, 3:47 PM EDTSpecial Marine WarningBUF43 min
Jun 30, 3:56 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis64 min
Jun 30, 4:16 PM EDTSpecial Marine WarningBUF44 min
Jun 30, 4:36 PM EDTTornado WarningBUFJefferson, Lewis24 min
Jun 30, 5:12 PM EDTSevere Thunderstorm WarningBUFJefferson48 min
Jun 30, 6:59 PM EDTSevere Thunderstorm WarningBUFErie61 min
Jun 30, 7:03 PM EDTSpecial Marine WarningBUF57 min
Jun 30, 7:14 PM EDTSevere Thunderstorm WarningBUFNiagara61 min
Jun 30, 7:42 PM EDTSevere Thunderstorm WarningBUFGenesee48 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.